Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 88, NWS Wilmington, NC

May 27, 1998Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 8:07 PM EDT for Marlboro County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1998, 8:07 PM EDT (00:07 UTC)
Expired
May 27, 1998, 8:55 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS1 KILM 280006 RRA
SVRILM
SCC069-280055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
807 PM EDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  MARLBORO COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 855 PM EDT

* AT 805 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  3 MILES NORTHWEST OF DUNBAR MOVING EAST AT 15 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        DUNBAR                  BY 810 PM EDT
        CLIO                    BY 810 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

HEWITT/HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:45 PM EDT, 22 minutes earlier.

Area forecast discussion, May 27, 7:45 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
745 PM EDT WED MAY 27 1998

WILL BE QUICK...

ADAP PARAMETERS AND LATEST GOES SNDINGS INDICATE CONTINUED
THREAT FOR TSRA AND ISOLATED SVR THRUOUT THE EVENIMG HRS...
EVEN AFTR DAYS HTG DONE. NUMEROUS BNDRYS ACROSS AND IN THE
VICINITY OF THE ILM CWA. THESE WILL CONTINUE AIDING TSRA
RE-GENERATION. CONTINUE HIGH POPS TILL ARND MIDNITE.
CONTINUE MENTIONING FOG...PSBLY DENSE ACROSS LOCATIOdNS BY
DAYBREAK.

TEMPS...MOISTURE LADEN AIR AND LACK OF ANY LOWER DEWPTS MOVING
IN. WULD UP LOW TEMPS TO BETWEEN 70-75.

WINDS...WILL CONTINUE CURRENT TRENDS...WITH ONLY MINOR TWEAKING
EXPECTED.
                            DCH

In the hours before

Local storm report, May 27, 6:46 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     20 MILES NW LUMBERTON     NSC   WIND DAMAGE
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          PINE TREE DOWN IN THE VICINITY
                                          OF LUMBER BRIDGE TOWNSHIP

524 PM     FAIRMONT                  NC   .75 INCH HAIL
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          MARBLE-SIZED HAIL IN THE
                                          CITY OF FAIRMONT

HOEHLER
Local storm report, May 27, 6:46 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT 1ST REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

505 PM     20 MILES NW LUMBERTON     NC   WIND DAMAGE
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          PINE TREE DOWN IN THE VICINITY
                                          OF LUMBER BRIDGE TOWNSHIP

524 PM     FAIRMONT                  NC   .75 INCH HAIL
05/27/98   ROBESON                        SKYWARN SPOTTER REPORTED
                                          MARBLE-SIZED HAIL IN THE
                                          CITY OF FAIRMONT

HOEHLER
Local storm report, May 27, 7:09 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

537 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        TREES DOWN
                                          POWER LINES DOWN
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

545 PM     ORRUM                     NC   1.00 INCH HAIL
05/27/98   ROBESON                        REPORTED BY WEATHER SPOTTER

HOEHLER
Local storm report, May 27, 7:12 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
612 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

605 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        PUBLIC UTILITY SERVICE
                                          REPORTED SEVERAL TREES DOWN
                                          AT INTERSECTION OF HIGHWAYS
                                          130 AND 74

HOEHLER
Local storm report, May 27, 7:20 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

702 PM     BENNETTSVILLE             SC   .75 INCH HAIL
05/27/98   MARLBORO                       REPORTED BY WEATHER
                                          SPOTTER AS HE WAS
                                          DRIVING HOME

HOEHLER
Local storm report, May 27, 8:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

537 PM     ORRUM                     NC   WIND DAMAGE
05/27/98   ROBESON                        TREES DOWN
                                          POWER LINES DOWN
                                          REPORTED BY COUNTY SHERIFF
                                          DISPATCH

545 PM     ORRUM                     NC   1.00 INCH HAIL
05/27/98   ROBESON                        REPORTED BY WEATHER SPOTTER

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:18 PM EDTSevere Thunderstorm WarningILMHorry47 min
May 27, 10:24 PM EDTFlash Flood WarningILMDillon2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.